Electronic Communications in Probability

Exponential Moments of First Passage Times and Related Quantities for Random Walks

Alexander Iksanov and Matthias Meiners

Full-text: Open access

Abstract

For a zero-delayed random walk on the real line, let $\tau(x)$, $N(x)$ and $\rho(x)$ denote the first passage time into the interval $(x,\infty)$, the number of visits to the interval $(-\infty,x]$ and the last exit time from $(-\infty,x]$, respectively. In the present paper, we provide ultimate criteria for the finiteness of exponential moments of these quantities. Moreover, whenever these moments are finite, we derive their asymptotic behaviour, as $x \to \infty$.

Article information

Source
Electron. Commun. Probab., Volume 15 (2010), paper no. 34, 365-375.

Dates
Accepted: 26 September 2010
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465243977

Digital Object Identifier
doi:10.1214/ECP.v15-1569

Mathematical Reviews number (MathSciNet)
MR2726084

Zentralblatt MATH identifier
1235.60118

Subjects
Primary: 60K05: Renewal theory
Secondary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Keywords
first-passage time last exit time number of visits random walk renewal theory

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Iksanov, Alexander; Meiners, Matthias. Exponential Moments of First Passage Times and Related Quantities for Random Walks. Electron. Commun. Probab. 15 (2010), paper no. 34, 365--375. doi:10.1214/ECP.v15-1569. https://projecteuclid.org/euclid.ecp/1465243977


Export citation

References

  • Alsmeyer, Gerold. Some relations between harmonic renewal measures and certain first passage times. Statist. Probab. Lett. 12 (1991), no. 1, 19–27.
  • Beljaev, Ju. K.; Maksimov, V. M. Analytical properties of a generating function for the number of renewals. (Russian) Teor. Verojatnost. i Primenen. 8 1963 108–112.
  • Borovkov, A. A. New limit theorems in boundary-value problems for sums of independent terms. (Russian) Sibirsk. Mat. Ž. 3 1962 645–694.
  • Chow, Yuan Shih; Teicher, Henry. Probability theory. Independence, interchangeability, martingales. Second edition. Springer Texts in Statistics. Springer-Verlag, New York, 1988. xviii+467 pp. ISBN: 0-387-96695-1
  • Doney, R. A. Moments of ladder heights in random walks. J. Appl. Probab. 17 (1980), no. 1, 248–252.
  • Doney, R. A. On the asymptotic behaviour of first passage times for transient random walk. Probab. Theory Related Fields 81 (1989), no. 2, 239–246.
  • Doney, R. A. Last exit times for random walks. Stochastic Process. Appl. 31 (1989), no. 2, 321–331.
  • Feller, William. An introduction to probability theory and its applications. Vol. I. Third edition John Wiley & Sons, Inc., New York-London-Sydney 1968 xviii+509 pp.
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp.
  • Gut, Allan. Stopped random walks. Limit theorems and applications. Second edition. Springer Series in Operations Research and Financial Engineering. Springer, New York, 2009. xiv+263 pp. ISBN: 978-0-387-87834-8
  • Heyde, C. C. Two probability theorems and their application to some first passage problems. J. Austral. Math. Soc. 4 1964 214–222.
  • Iksanov, A. and Meiners, M. Exponential rate of almost sure convergence of intrinsic martingales in supercritical branching random walks. J. Appl. Prob. 47 2010 513–525.
  • Kesten, Harry; Maller, R. A. Two renewal theorems for general random walks tending to infinity. Probab. Theory Related Fields 106 (1996), no. 1, 1–38.
  • Pratt, John W. On interchanging limits and integrals. Ann. Math. Statist. 31 1960 74–77. (23 #A997)